Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 86, NWS Topeka, KS

May 31, 2013Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2013, 4:29 AM CDT for Douglas County, Franklin County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2013, 4:29 AM CDT (09:29 UTC)
Expired
May 31, 2013, 5:00 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Douglas County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:44 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS53 KTOP 310929
SVRTOP
KSC045-059-311000-
/O.NEW.KTOP.SV.W.0086.130531T0929Z-130531T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT FRI MAY 31 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 500 AM CDT

* AT 428 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CENTROPOLIS...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  BALDWIN CITY AND WELLSVILLE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 191 AND 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 9506 3862 9537 3873 9542 3887 9506
      3886 9505 3870 9505
TIME...MOT...LOC 0929Z 247DEG 41KT 3870 9535

HAIL...1.25IN
WIND...<50MPH

$$

HENNECKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:07 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 31, 12:07 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1207 AM CDT FRI MAY 31 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 343 PM CDT THU MAY 30 2013

WATER VAPOR LOOP SHOWING CONVECTIVE SYSTEM OVER WESTERN MO MOVING
SLOWLY EWD AHEAD OF ONE MID-LEVEL TROUGH.  HOWEVER...THERE IS A VERY
SHORT WAVELENGTH BETWEEN THAT TROUGH AND THE FOLLOWING IMPULSE THAT
APPEARS TO BE OVER WRN KS AT MID AFTERNOON.  SCATTERED SHOWERS AND
THUNDERSTORMS HAVE FIRED OVER WRN KS AHEAD OF THIS FEATURE AND THEY
ARE MOVING EWD.  SHORT RANGE MODEL GUIDANCE NOT RESOLVING THE
DETAILS OF THIS VERY WELL...HOWEVER THE 17Z HRRR DOES NOW HAVE A
LINE OF CONVECTION MOVING INTO CENTRAL KS BY 21Z.  IT FORECASTS THIS
TO BREAK UP WITH THE REMNANTS MOVING ACROSS NORTHEAST KS DURING THE
EVENING...AND THEN ANOTHER SMALL CONVECTIVE SYSTEM MOVES SOUTHEAST
OUT OF NEBRASKA INTO NORTHEAST KS LATER TONIGHT.  DO NOT HAVE HIGH
CONFIDENCE IN THIS SCENARIO...ALTHOUGH SOME TYPE OF SMALL MCS WOULD
APPEAR TO BE LIKELY IN CENTRAL/NORTHEAST KS LATER TONIGHT.  THIS
POSSIBLE SYSTEM WOULD APPEAR TO MOVE THROUGH FAST ENOUGH AS TO NOT
CAUSE SIG PROBLEMS WITH HEAVY RAIN/FLOODING.  EARLIER CONCERNS ABOUT
WARM AIR ADVECTION CAUSING LIFT AND THUNDERSTORM AREA WITH
POTENTIALLY HEAVY RAINFALL OVER EC KS TONIGHT ARE LESSENING AS
CONVECTIVE BOUNDARY SAGS WAY SOUTH INTO NORTHEAST OKLAHOMA.
THUS...HAVE CANCELLED FLASH FLOOD WATCH THAT WAS IN EFFECT FOR THIS
AFTERNOON...AND AM NOT PLANNING ON GOING OUT WITH A NEW ONE AT THIS
TIME.  CONFIDENCE IN THE DETAILS OF PRECIPITATION EVOLUTION TONIGHT
IS NOT HIGH.

ON FRIDAY...FRONTAL BOUNDARY SHOULD MAKE IT FAR ENOUGH SOUTH BY
AFTERNOON THAT THE MAIN CHANCE OF THUNDERSTORM ACTIVITY WOULD BE IN
EC KS...MAINLY SOUTHEAST OF THE KANSAS TURNPIKE.  LOWS TONIGHT
EXPECTED TO BE AROUND 60 OVER NC KS AND IN THE MID 60S EC.  HIGHS ON
FRIDAY ARE FORECAST TO MAX OUT AROUND 80.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 343 PM CDT THU MAY 30 2013

DETAILS ONLY GET MURKIER FOR FRIDAY EVENING...BUT AT LEAST SOME
CHANCE SHOULD EXIST AHEAD OF THE SYNOPTIC BOUNDARY FOR SOUTHERN AND
EASTERN LOCATIONS. SUFFICIENT SHEAR AND INSTABILITY WOULD SUPPORT A
SEVERE CONCERN THROUGH THIS TIME AS WELL..BUT THE SOUTHEASTWARD
SHIFTING UPPER LOW SHOULD PUSH THE EFFECTIVE FRONT SOUTH OF THE AREA
BY DAWN. COLD AIR ADVECTION SETS IN FOR SATURDAY ON NORTHWEST
BREEZES WITH SOME STRATUS/STRATOCU DEVELOPING BY MID AFTERNOON.
WEAKENING WINDS AND CLEARING SKIES SPELL A COOL NIGHT SATURDAY
NIGHT. SURFACE RIDGE SETS UP FOR SUNDAY WITH LITTLE IF ANY
MODERATION TO HIGHS.

GULF MOISTURE DOES NOT GET COMPLETELY SCOURED OUT...AND BY LATE
MONDAY SOUTH WINDS AHEAD OF AN APPROACHING NORTHERN ROCKIES CYCLONE
WILL BRING THUNDERSTORM CHANCES BACK. BEST CHANCES LOOK TO BE
TUESDAY INTO TUESDAY NIGHT WITH GOOD MODEL AGREEMENT ON A MID LEVEL
WAVE PASSING. TEMPS SHOULD GENERALLY BE NEAR EARLY JUNE NORMALS SAVE
ANY DAYTIME MCS ACTIVITY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1132 PM CDT THU MAY 30 2013

THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE I 70 CORRIDOR AND SHOULD
PERSIST THROUGH 09Z IN THE TERMINALS BEFORE DECREASING/ENDING FROM WEST
TO EAST IN THE 08-11Z TIMEFRAME. EXPECT TEMPS MVFR CIGS AND VSBYS
IN THE STRONGER ELEVATED CONVECTIVE CELLS BEFORE DIMINISHING AND
ENDING BEFORE SUNRISE. BEYOND 11Z VFR CONDITIONS WILL BE THE
RULE...ALTHOUGH A FEW SHOWERS MAY LINGER INITIALLY. SFC WINDS WILL
GRADUALLY VEER THROUGH THE DAY...BUT REMAIN FAIRLY LIGHT SOUTHWEST
TO WEST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...60
LONG TERM...65
AVIATION...63
Hazardous weather outlook, May 31, 2:52 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
252 AM CDT FRI MAY 31 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-010800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
252 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS
MORNING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
TO THE SIZE OF GOLFBALLS...AND ALSO A SMALL CHANCE FOR LOCALLY
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE INTO FRIDAY AFTERNOON IN THE
EAST...WITH THE GREATER SEVERE WEATHER RISK ALONG AND SOUTHEAST
OF THE KANSAS TURNPIKE. THESE STORMS ALSO HAVE THE POTENTIAL FOR
HEAVY RAIN.

THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS MONDAY...AND
TO THE REST OF THE AREA MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING ACROSS THE
ENTIRE AREA...AND THIS AFTERNOON NEAR AND SOUTH OF THE KANSAS
TURNPIKE.

In the hours before

Local storm report, May 31, 3:23 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
323 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HAIL             3 S TOPEKA              39.00N 95.68W
05/31/2013  E1.75 INCH       SHAWNEE            KS   EMERGENCY MNGR

&&

BARJENBRUCH
Local storm report, May 31, 3:46 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     HAIL             TECUMSEH                39.05N 95.58W
05/31/2013  E1.00 INCH       SHAWNEE            KS   EMERGENCY MNGR

&&

BARJENBRUCH
Special weather statement, May 31, 3:47 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT FRI MAY 31 2013

KSZ037-038-054-310915-
LYON-MORRIS-WABAUNSEE-
347 AM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORRIS...
NORTHWESTERN LYON AND SOUTHERN WABAUNSEE COUNTIES...

THROUGH 415 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF EAST CENTRAL MORRIS...NORTHWESTERN LYON AND
SOUTHERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ESKRIDGE AND KEENE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 8 AM.

&&

LAT...LON 3879 9650 3900 9598 3896 9595 3881 9594
      3863 9640
TIME...MOT...LOC 0847Z 243DEG 42KT 3876 9632

HENNECKE
Local storm report, May 31, 3:50 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HAIL             5 SW TOPEKA             39.00N 95.74W
05/31/2013  M2.00 INCH       SHAWNEE            KS   PUBLIC

            PHOTO VIA SOCIAL MEDIA MEASURED 2 INCH HAIL.

&&

BARJENBRUCH
Local storm report, May 31, 4:14 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             LYNDON                  38.61N 95.68W
05/31/2013  E1.00 INCH       OSAGE              KS   LAW ENFORCEMENT

&&

BARJENBRUCH
Local storm report, May 31, 4:27 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     HAIL             TECUMSEH                39.05N 95.58W
05/31/2013  E1.75 INCH       SHAWNEE            KS   PUBLIC

            PHOTO FROM SOCIAL MEDIA.

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:45 PM CDTSpecial Weather StatementTOPJackson30 min
May 30, 8:16 PM CDTSpecial Weather StatementTOPAtchison29 min
May 30, 8:51 PM CDTSpecial Weather StatementTOPCloud24 min
May 31, 1:26 AM CDTSpecial Weather StatementTOPDickinson, Geary34 min
May 31, 1:50 AM CDTSpecial Weather StatementTOPWabaunsee25 min
May 31, 2:00 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee30 min
May 31, 2:25 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Shawnee, Wabaunsee35 min
May 31, 2:43 AM CDTSpecial Weather StatementTOPShawnee32 min
May 31, 2:57 AM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee, Wabaunsee33 min
May 31, 3:05 AM CDTSevere Thunderstorm WarningTOPDickinson, Lyon, Morris, Wabaunsee40 min
May 31, 3:24 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee36 min
May 31, 3:42 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee33 min
May 31, 3:47 AM CDTSpecial Weather StatementTOPWabaunsee28 min
May 31, 4:00 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage45 min
May 31, 4:14 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage46 min
May 31, 4:37 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee83 min
May 31, 3:32 PM CDTSpecial Weather StatementTOPAnderson28 min
May 31, 5:08 PM CDTSpecial Weather StatementTOPAnderson37 min
May 31, 6:34 PM CDTSpecial Weather StatementTOPAnderson26 min
May 31, 6:57 PM CDTAreal Flood AdvisoryTOPAnderson93 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.